So we've talked about assessment.
Now we're going to talk about the diagnosis
and planning part of the nursing process
when it comes to making clinical
decisions about medications.
So this happens after you've got the assessment
data and you've got that all collected,
then you look at their patient's
condition and their medical needs.
Remember, we talked about
and other things that we've assessed.
So remember, the goal of
giving any medication is that
we want the patient to get the maximum benefit
with a minimum of the adverse effects,
because, as you remember from our other
video, there are no ideal medications.
And we have to weigh out the
benefits with the potential risks
for any of the patients that
we give medications to.
So, what can we do to make sure
we keep our patients safe,
be that they get the most
benefit out of their drugs?
Well, you have to understand the intended
effect of the medication for the patient
in order to make sure that you're
doing the right assessments.
Some drugs can be given for multiple reasons.
Take beta blockers, for instance.
We can give beta blockers to manage
blood pressure, anxiety, migraines,
and we give them in all different
dosages and types of routes.
So you need to understand why your patient
is getting that particular medication,
and what we're trying to treat with it, so you
know the appropriate assessments to take.
Now, you want to make sure that
your knowledge is up to date.
Now, you can't know everything
about every medication,
and that's why most hospitals have great
systems for you to look up medications
and you'll work with a pharmacist
who's on the team to help make sure
that you have a good idea of what adverse
effects might happen for that patient.
And also, don't forget to listen to your patients.
If they tell you they're having a
symptom with a certain medication,
believe them and follow up on it.
And last, you want to take proactive steps.
So if you know a drug has a certain adverse effect,
you want to pre-medicate or take
whatever steps you can to minimize that.
Now, we've talked about Red man
syndrome before with vancomycin,
but we would premedicate them with probably
some acetaminophen to deal with that flushing
and that possible pain, and we would
also give the medication very slowly.
Because with vancomycin, we know that certain
people have this really strange adverse effect.
Now, it's not going to kill them, but it
makes the patient really uncomfortable.
So since we know that vancomycin
can cause that type of effect,
we premedicate with some acetaminophen,
and we give the medication slowly to make sure
we minimize the risk of the
patient experiencing that.
If we give corticosteroids to a patient,
that can cause adrenal gland suppression.
Now, your adrenal glands
live on top of your kidneys,
and they do lots of important things in your body.
But when we give a patient corticosteroids,
those glands don't really have to
do what they're intended to do,
so they get kind of lazy or suppressed.
So it's very important when you give a patient
corticosteroids that we know, kind of,
how that adrenal gland is functioning, and
that you don't abruptly stop steroids.
That's why you wean them off.
The higher the dosage, the longer
a patient is on corticosteroids,
the more likely they are to
have adrenal gland suppression.
So let's go back and walk through
this slide just one more time.
How do I help a patient get the most benefit out
of a drug and minimize their adverse effects?
I have to understand the intended
effect of the medication,
know why they're getting that medication.
I need to know that my knowledge is up to date
on adverse effects and risks for this patient.
And I want to be proactive in taking
the steps for known reactions
to help minimize that for your patient.
Now, drug interactions is something that you'll
work very closely with your pharmacist on.
They catch a lot of those before they ever
make it to you to give to the patient,
but we're not off the hook.
Remember, nurses are a really
important part of that team.
So you need to get a complete list of your
patient's medications and supplements.
Hey, that is easier than it sounds because
many patients don't have a complete list.
They don't present to you with a typewritten
list of all the medications that they're on.
Also, sometimes patients don't know
to tell you about their supplements,
so you need to be very careful in the
word choices you use when you ask them.
So ask them what medications have
been prescribed by their physician.
What medications do they get at their
local drugstore, like Walgreens or CVS,
then also ask them are there any
supplements or vitamins or things
that they get from maybe a health food store.
It's not that patients want to hide that from you.
Sometimes they just think that
medications are only things
prescribed by a health care provider.
So make sure you get a
thorough list of medications,
and that we can look for
potential drug interactions.
One example is St. John's Wort.
That can be purchased at any health food store,
but it does not play well
with hardly any other drugs.
So we'll want the patients to
remember those types of things by us
asking the appropriate questions to
assess their complete list of drugs.
So, let's take a look at some examples.
We're gonna look at the following
medications and supplements
and think about the potential
Okay, so pause this slide for just a moment,
and I want you to see if you can come up
with some possible drug interactions.
It's okay if you don't know them.
Just guess the ones that you think you might.
Let's walk through those.
Now, what happens if someone is taking
contraception or birth control,
and they take an antibiotic?
Surprise! That can be loss of
protection and possibly, a baby,
which is not what you're looking for
if you're taking contraception.
What if you take an ACE inhibitor,
which is a blood pressure medication,
and a potassium-sparing diuretic?
Well, that can end up in hyperkalemia
or potassium that is way too high.
ACE inhibitors have a side effect
of elevating your potassium.
also elevate your potassium.
So when a patient is taking two medications
that have the same side effect,
they're really at risk to have
a really nasty side effect,
so that's why hyperkalemia can be
such a problem with those two meds.
Now, what if you take a
like Benadryl or Diphenhydramine,
plus another sedative;
could be alcohol.
What would happen?
Patient's at a risk for over sedation.
What about MAOIs?
That's a psych med and aged
foods that have tyramine,
like aged special cheeses or
aged salamis or aged wines?
Yeah, you can end up with
a hypertensive crisis.
So patients on MAOIs have to have
very strict dietary education about
what foods they cannot eat without risk of going
into a blood pressure hypertensive crisis.
Now, IV medications in certain fluids
also might cause a precipitate.
So if you mix certain IV medications
in fluids in the same line,
you'll end up with precipitate, which
is not a good idea in your bloodstream.
So, these are examples of
potential drug interactions
that every nurse should know
before they give the medication.
Remember, you're not alone in this.
You can always contact your pharmacist
and ask them about any particular
questions that you have,
but there's just basics that you should know
as you go through the process
of giving patients medications.